Alert archive / Kansas / Special Weather Statements in 2021

Special Weather Statement, NWS Dodge City, KS

June 21, 2021Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at Jun 21, 2021, 3:44 AM CDT for Barber County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 21, 2021, 3:44 AM CDT (08:44 UTC)
Expired
Jun 21, 2021, 4:30 AM CDT
In force
46 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.7 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2021-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 375 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2021-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
375 J/kg
Mixed-layer CIN
-333 J/kg
Mixed-layer LCL
2510 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

434 
WWUS83 KDDC 210844
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
344 AM CDT Mon Jun 21 2021
 
KSZ089-090-210930-
Barber KS-Comanche KS-
344 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND EASTERN COMANCHE
COUNTIES UNTIL 430 AM CDT...

At 344 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake City to 11 miles southwest of Aetna.
Movement was east at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City, Sun
City and Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9934 3737 9912 3740 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0844Z 264DEG 41KT 3733 9876 3695 9908 

$$

UMSCHEID

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at Jun 21, 12:27 AM CDT, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 21, 12:27 AM CDT, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
1227 AM CDT Mon Jun 21 2021

...Updated Short Term...

.SHORT TERM...(Today and tonight)
Issued at 1220 AM CDT Mon Jun 21 2021

Radar observations shortly after midnight CDT Monday morning show
rapid thunderstorm development is underway from just east of
Garden City east-southeastward through Wichita within a 700-mb
baroclinic zone draped over that area. This activity is expected
to continue through the overnight period supported by 1000-1500
J/Kg of MUCAPE and 40-50 kts of bulk shear. These factors also
suggest at least some severe risk will exist, however this threat
is expected to be very limited in coverage given the elevated
nature of the convection. Thunderstorms will continue into the
morning Monday before exiting our area to the east by the early
afternoon.

In the wake of the overnight convection, skies will remain mostly
cloudy through the morning and into the early afternoon, but will
begin to clear out from north to south as surface high pressure
behind the recent frontal passage advances southward into the
central plains. This combined with weakening north winds will
bring a refreshing break from the heat, as Monday highs will only
be in the mid/upper 70s. Monday night, mostly clear skies and
light winds turning southerly will allow temperatures to plunge
into the mid/upper 50s.

.LONG TERM...(Monday night through Sunday)
Issued at 319 PM CDT Sun Jun 20 2021

What is known is the rebound to typical summer-like temperatures
heading into the new week will be rapid as 850 mb temps should
already be jumping back to around 18 deg C by Monday evening. Higher
terrain air will be descending back downslope on Tuesday and into
the middle of the week again with he NBM 1D viewer shortening up the
range of high temps to at least the upper 90s by Wednesday, and both
Wednesday and Thursday looking like a return to the low 100s as the
dryline plunges farther eastward into central KS. Thursday has been
a spot in the future where models have consistently favored a
general gulf sourced moisture return, and the forecast reflects a
chance of thunderstorm for Thursday and Thursday evening, perhaps
dryline or retreating dryline storms. The Friday timeframe also
represents the next break in the expected pattern, as ll 3 of the
main global spectral models develop cyclonic flow aloft to the
north with some semblance of a strong southwest US upper jet and
cooler upslope surface airmass moving equatorward into the
central Plains, and a resulting uptick in thunderstorm/precipitation
chances for the timeframe into the weekend.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday night)
Issued at 1208 AM CDT Mon Jun 21 2021

Radar trends over southwest KS depict rapid thunderstorm
initiation is underway due east of GCK, and this activity is
expected to expand in coverage and intensity over the next few
hours as it moves east across our area. DDC/GCK/HYS can expect
terminal impacts in the form of MVFR/IFR cigs/vis at some point
tonight as these storms roll through, while LBL may stay too far
south and west. Convection should clear southwest KS by mid-
morning Monday, and lingering MVFR cigs will slowly erode back
into VFR by the early afternoon. Breezy north winds will stay
fairly strong through Monday morning, but will begin to relax and
become variable by sunset.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  57  77  57  89 /  70  40   0   0
GCK  57  75  55  91 /  70  30   0   0
EHA  58  75  55  94 /  30  20   0   0
LBL  59  76  55  91 /  40  20   0   0
HYS  58  77  57  88 /  70  50   0   0
P28  61  77  55  86 /  60  60   0   0

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Springer
LONG TERM...Russell
AVIATION...Springer
Hazardous weather outlook, Jun 20, 4:39 AM CDT, 23 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
439 AM CDT Sun Jun 20 2021

KSZ030-031-043>046-061>066-074>081-084>090-210945-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
439 AM CDT Sun Jun 20 2021 /339 AM MDT Sun Jun 20 2021/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

A cold front is expected to pass through southwest KS during the
day Sunday, and bring with it two possible rounds of strong to
severe thunderstorms. The first round will be along the front in
the mid to late afternoon in our far southeastern zones. However,
latest guidance trends suggest this is becoming less likely. The
better chance of thunderstorms will exist with the second round
overnight Sunday into Monday morning, when an amplifying low-level
jet overruns a 700-mb baroclinic zone draped over our area. Both
rounds pose an isolated severe hail threat, but confidence is low
given the low likelihood of the first round and the elevated
nature of the second round thunderstorms.

Otherwise, temperatures will increase rapidly Sunday morning ahead
of the front into the upper 90s/low 100s, posing an excessive heat
risk before the cold front passes.

Day 1 Hazards
-------------
* Hail: Limited risk
* Thunderstorm wind damage: Limited risk
* Lightning: Elevated risk
* Excessive heat: Elevated risk
* Non-thunderstorm wind: Limited risk
* Fire weather: Elevated risk

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Days 2-7 Discussion
-------------------

Thunderstorms may be ongoing Monday morning along the 700-mb
baroclinic zone over our area, but should clear out by early
afternoon. Beyond Monday, a hot and dry weather pattern will
return to southwest KS, posing an excessive heat risk Tuesday
through Thursday. Cold frontal passage late in the period may
bring a chance of thunderstorms and a break from the heat to our
area, but predictability at this range is low.

Days 2-7 Hazards
----------------
* Monday
  - Lightning: Limited risk
  - Non thunderstorm wind: Limited risk

* Tuesday
  - Excessive heat: Limited risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Wednesday
  - Lightning: Limited risk
  - Excessive heat: Significant risk
  - Non thunderstorm wind: Limited risk
  - Fire weather: Elevated risk

* Thursday
  - Lightning: Limited risk
  - Excessive heat: Extreme risk

* Friday
  - Lightning: Limited risk
  - Excessive heat: Significant risk

* Saturday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

For more details visit our webpage
https://weather.gov/crh/ghwo?sid=ddc

Springer

In the hours before

Special weather statement, Jun 21, 12:26 AM CDT, 3 hours 18 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1226 AM CDT Mon Jun 21 2021

KSZ066-079>081-090-210615-
Pratt KS-Stafford KS-Barber KS-Kiowa KS-Edwards KS-
1226 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE...SOUTHEASTERN STAFFORD...SOUTHEASTERN
EDWARDS AND PRATT COUNTIES UNTIL 115 AM CDT...

At 1226 AM CDT, Doppler radar was tracking a strong thunderstorm near
Byers, moving southeast at 30 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Pratt, Stafford, Haviland, Iuka, Preston, Sawyer, Cullison, Isabel,
Coats, Byers, Hopewell, Wellsford, Croft, Zenith, Cairo, Neola and
Trousdale.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3737 9900 3738 9900 3739 9903 3775 9925
      3800 9847 3746 9846
TIME...MOT...LOC 0526Z 312DEG 26KT 3774 9889

UMSCHEID
Special weather statement, Jun 21, 12:55 AM CDT, 2 hours 49 minutes before
Special Weather Statement
National Weather Service Dodge City KS
1255 AM CDT Mon Jun 21 2021

KSZ061-062-074-075-210645-
Stanton KS-Kearny KS-Hamilton KS-Grant KS-
1255 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HAMILTON...KEARNY...
NORTHERN GRANT AND NORTHEASTERN STANTON COUNTIES UNTIL 145 AM
CDT/1245 AM MDT/...

At 1255 AM CDT/1155 PM MDT/, Doppler radar was tracking strong
thunderstorms along a line extending from near Syracuse to near Big
Bow. Movement was east at 40 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Ulysses, Lakin, Syracuse, Deerfield, Kendall, Ryus, Hickok and Big
Bow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3813 10112 3750 10111 3754 10157 3798 10189
TIME...MOT...LOC 0555Z 266DEG 33KT 3795 10181 3761 10156

UMSCHEID
Special weather statement, Jun 21, 1:15 AM CDT, 2 hours 29 minutes before
Special Weather Statement
National Weather Service Dodge City KS
115 AM CDT Mon Jun 21 2021

KSZ081-090-210645-
Pratt KS-Barber KS-
115 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BARBER AND
SOUTHEASTERN PRATT COUNTIES UNTIL 145 AM CDT...

At 115 AM CDT, Doppler radar was tracking a strong thunderstorm near
Isabel, moving southeast at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Medicine Lodge, Sharon and Isabel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3734 9871 3760 9859 3754 9846 3739 9846
      3738 9835 3712 9835
TIME...MOT...LOC 0615Z 297DEG 30KT 3742 9856

UMSCHEID
Special weather statement, Jun 21, 3:39 AM CDT, 5 minutes before
Special Weather Statement
National Weather Service Dodge City KS
339 AM CDT Mon Jun 21 2021

KSZ074-210930-
Stanton KS-
339 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN HAMILTON AND STANTON
COUNTIES UNTIL 430 AM CDT...

At 339 AM CDT, Doppler radar was tracking a strong thunderstorm 12
miles northwest of Manter, moving southeast at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Johnson City and Manter.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3754 10204 3774 10204 3774 10199 3768 10153
      3766 10153 3749 10159 3739 10180 3753 10205
TIME...MOT...LOC 0839Z 294DEG 33KT 3766 10203

UMSCHEID
Special weather statement, Jun 21, 3:43 AM CDT, 1 minute before
Special Weather Statement
National Weather Service Dodge City KS
343 AM CDT Mon Jun 21 2021

KSZ075>077-085>087-210930-
Gray KS-Seward KS-Meade KS-Stevens KS-Grant KS-Haskell KS-
343 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN SEWARD...SOUTHEASTERN
GRANT...NORTHWESTERN MEADE...NORTHEASTERN STEVENS...SOUTHERN GRAY AND
HASKELL COUNTIES UNTIL 430 AM CDT...

At 343 AM CDT, Doppler radar was tracking a strong thunderstorm near
Satanta, moving east at 40 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Meade, Sublette, Satanta, Montezuma, Kismet, Copeland, Tice, Meade
State Park, Ryus, Missler, Cave and Plains.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3728 10113 3758 10114 3771 10031 3712 10033
TIME...MOT...LOC 0843Z 266DEG 35KT 3739 10094

UMSCHEID
Special weather statement, Jun 21, 3:44 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
344 AM CDT Mon Jun 21 2021

KSZ089-090-210930-
Barber KS-Comanche KS-
344 AM CDT Mon Jun 21 2021

...SIGNIFICANT WEATHER ADVISORY FOR BARBER AND EASTERN COMANCHE
COUNTIES UNTIL 430 AM CDT...

At 344 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake City to 11 miles southwest of Aetna.
Movement was east at 45 mph.

Pea size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Medicine Lodge, Kiowa, Hardtner, Sharon, Hazelton, Lake City, Sun
City and Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3700 9934 3737 9912 3740 9846 3739 9846
      3738 9835 3700 9835
TIME...MOT...LOC 0844Z 264DEG 41KT 3733 9876 3695 9908

UMSCHEID

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 21, 12:25 AM CDTSpecial Weather StatementDDCFord, Kiowa50 min
Jun 21, 12:26 AM CDTSpecial Weather StatementDDCPratt49 min
Jun 21, 12:55 AM CDTSpecial Weather StatementDDCGrant, Hamilton, Kearny50 min
Jun 21, 1:15 AM CDTSpecial Weather StatementDDCBarber30 min
Jun 21, 3:39 AM CDTSpecial Weather StatementDDCStanton51 min
Jun 21, 3:43 AM CDTSpecial Weather StatementDDCHaskell, Meade47 min

Nearby

Special Weather Statements in Kansas, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.